Advertisement

International Urogynecology Journal

, Volume 11, Issue 6, pp 386–388 | Cite as

Serotonergic Antidepressants and Urinary Incontinence

  • N. A. Votolato
  • S. Stern
  • R. M. Caputo
Case Report

Abstract

Many new serotonergic antidepressants have been introduced over the past decade. Although urinary incontinence is listed as one side effect of these drugs in their package inserts there is only one report in the literature. This concerns 2 male patients who experienced incontinence while taking venlafaxine. In the present paper the authors describe 2 female patients who developed incontinence secondary to the selective serotonin reuptake inhibitors paroxetine and sertraline, as well as a third who developed this side effect on venlafaxine. In 2 of the 3 cases the patients were also taking lithium carbonate and β-blockers, both of which could have contributed to the incontinence. Animal studies suggest that incontinence secondary to serotonergic antidepressants could be mediated by the 5HT4 receptors found on the bladder. Further research is needed to delineate the frequency of this troubling side effect and how best to treat it.

Key words:Antidepressants – Serotonin – Urinary incontinence 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag London Limited 2000

Authors and Affiliations

  • N. A. Votolato
    • 1
  • S. Stern
    • 2
  • R. M. Caputo
    • 3
  1. 1.Department of Psychiatry and Pharmacy, Ohio State UniversityUS
  2. 2.University of Texas, Health Science Center At San Antonio; San Antonio, TexasUS
  3. 3.Division of Urogynecology and Pelvic Floor Reconstructive Surgery, Ohio State University, Columbus, Ohio, USAUS

Personalised recommendations